Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 256, NWS Columbia, SC

August 14, 2011Chesterfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 14, 2011, 11:05 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2011, 11:05 PM EDT (03:05 UTC)
Expired
Aug 15, 2011, 12:00 AM EDT
In force
55 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 80 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WUUS52 KCAE 150305
SVRCAE
SCC025-055-057-150400-
/O.NEW.KCAE.SV.W.0256.110815T0305Z-110815T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1105 PM EDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL MIDNIGHT EDT

* AT 1104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF 
  LANCASTER...AND MOVING EAST AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PAGELAND...
  LANCASTER...KERSHAW...IRWIN...HEATH SPRINGS AND ELGIN

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3439 8027 3434 8034 3434 8036 3432 8037
      3430 8040 3450 8089 3454 8088 3464 8090
      3468 8089 3470 8086 3473 8088 3475 8087
      3481 8022
TIME...MOT...LOC 0304Z 285DEG 23KT 3456 8072

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:32 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 14, 10:32 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1032 PM EDT SUN AUG 14 2011

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL REMAIN OVER THE EASTERN HALF OF THE
COUNTRY THIS WEEK. AN COLD FRONT WILL CROSS THE AREA TONIGHT INTO
EARLY MONDAY. HIGH PRESSURE WILL BUILD OVER THE AREA MONDAY
THROUGH WEDNESDAY.

&&

.NEAR TERM /TONIGHT/...
UPPER TROUGH OVER THE EASTERN PART OF THE COUNTRY WILL REMAIN
OVERNIGHT. STRONG SHORT WAVE THAT BROUGHT CONVECTION WILL BE
EXITING THE CWA LATER TONIGHT. INSTABILITY AND DYNAMICS HAVE
WEAKENED...AND ACTIVITY WILL CONTINUE TO DIMINISH. BEST PRECIP
CHANCE WILL BE ACROSS EXTREME NORTH.  LOWS TONIGHT IN THE UPPER
60S TO LOWER 70S.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AN UPPER LEVEL TROUGH WILL PASS OVER THE FORECAST AREA ON
MONDAY...ALTHOUGH PLENTY OF MID LEVEL DRY AIR WILL ALREADY HAVE
MOVED INTO THE AREA. PRECIPITABLE WATER VALUES WILL BE DOWN AROUND
AN INCH...INSTABILITY WILL BE WEAK AND SIGNIFICANT LIFT ASSOCIATED
WITH THE SHORTWAVE LIKELY WILL BE EAST OF THE FORECAST AREA.
THEREFORE WILL GO WITH A DRY FORECAST ON MONDAY. DRIER AIR WILL
CONTINUE TO WORK INTO THE AREA MONDAY NIGHT INTO TUESDAY WITH
NORTHWESTERLY UPPER FLOW CONTINUING OVER THE CAROLINAS BENEATH THE
EAST COAST UPPER TROUGH.

DRY WEATHER IS FORECAST THROUGH WEDNESDAY AND THERE WILL BE SOME
TEMPORARY RELIEF FROM THIS HOT SUMMER AS HUMIDITY VALUES WILL BE
MUCH LOWER AND HEAT INDICES LIKELY WILL NOT BE MUCH HIGHER THAN
THE TEMPERATURES. TEMPERATURES DURING THIS PERIOD WILL BE NEAR
NORMAL AND LOW TEMPERATURES WILL FALL INTO THE 60S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE EXTENDED PERIOD FEATURES A TRANSITION FROM SHORTWAVE RIDGING
MID WEEK TO AN EAST COAST TROUGH THROUGH THE WEEKEND AS SHORTWAVE
ENERGY TRACKS ACROSS THE OHIO VALLEY THURSDAY...BREAKING DOWN THE
UPPER RIDGE. A WEAK FRONT WILL APPROACH THE FORECAST AREA BY
FRIDAY BUT LIKELY WILL STALL AND/OR DISSOLVE. THE FRONT REMAINS
WELL TO THE WEST ON THURSDAY AND INSTABILITY IS NOT GREAT...SO
WILL KEEP ISOLATED CHANCES OF SHOWERS ON THURSDAY. THE BEST
CHANCES FOR RAIN LOOK TO BE ON FRIDAY AND SATURDAY WHERE
ATMOSPHERIC MOISTURE IS BEST WITH PRECIPITABLE WATER VALUES
BETWEEN 1.75 AND 2 INCHES POOL ALONG THE FRONTAL BOUNDARY. WILL
CONTINUE CHANCE POPS ACROSS THE AREA DURING THIS TIME.

TEMPERATURES DURING THE PERIOD WILL BE NEAR TO SLIGHTLY ABOVE NORMAL
ON THURSDAY...WITH SLIGHTLY COOLER TEMPERATURES EXPECTED FOR FRIDAY
INTO SATURDAY WITH MORE CLOUDS AND RAIN CHANCES...FOLLOWED BY DRIER
AIR WORKING IN ON SUNDAY WHICH WILL ALLOW FOR MORE SUNSHINE AND
TEMPERATURES BACK INTO THE LOWER TO MID 90S.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
DO NOT EXPECT ANY SIGNIFICANT ACTIVITY AFTER MIDNIGHT AT ANY
SITES. LATE TONIGHT INTO THE MORNING HOURS...PERIOD OF MVFR
VISIBILITIES MAY BE ENCOUNTERED AT ALL SITES...MAINLY BETWEEN 06Z
AND 14Z. THEN FOR THE REMAINDER OF THE DAY MONDAY...VFR.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE IN EARLY
MORNING FOG THROUGH THURSDAY. CHANCE OF CONVECTION THURSDAY AS
ANOTHER SYSTEM APPROACHES FROM THE WEST.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 14, 8:36 PM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
836 PM EDT SUN AUG 14 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160045-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
836 PM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 14, 5:31 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
531 PM EDT SUN AUG 14 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     6 WSW EDGEFIELD         33.77N 82.03W
08/14/2011                   EDGEFIELD          SC   LAW ENFORCEMENT

            TREES DOWN ON OLD FIVE NOTCH RD.

&&

HC
Local storm report, Aug 14, 6:13 PM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
613 PM EDT SUN AUG 14 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     7 SSW SUMMERTON         33.52N 80.40W
08/14/2011                   CLARENDON          SC   LAW ENFORCEMENT

            TREES DOWN ON ST HWY 14

&&

HC
Local storm report, Aug 14, 6:22 PM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
622 PM EDT SUN AUG 14 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     3 SW TURBEVILLE         33.86N 80.04W
08/14/2011                   CLARENDON          SC   LAW ENFORCEMENT

            TREES DOWN ON PUDDING SWAMP RD. TIME
            ESTIMATED BY RADAR.

&&

HC
Special weather statement, Aug 14, 6:30 PM EDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
630 PM EDT SUN AUG 14 2011

GAZ065-077-SCZ030-035-041-142315-
AIKEN-BAMBERG-BARNWELL-BURKE-RICHMOND-
630 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE...
BAMBERG...AIKEN AND BARNWELL COUNTIES THROUGH 715 PM EDT...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM SNELLING TO 17
MILES SOUTHWEST OF JACKSON...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BARNWELL...BLACKVILLE...DENMARK...JACKSON...WILLISTON...
SARDIS AND SAVANNAH RIVER SITE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3323 8220 3351 8143 3328 8090 3324 8086
      3311 8123 3310 8137 3315 8155 3309 8160
      3304 8154 3292 8177
TIME...MOT...LOC 2229Z 291DEG 23KT 3329 8136 3315 8194
Local storm report, Aug 14, 6:52 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
652 PM EDT SUN AUG 14 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     7 NW LUGOFF             34.29N 80.77W
08/14/2011                   KERSHAW            SC   FIRE DEPARTMENT

            13 FT FLAGPOLE BASED IN CONCRETE WAS BENT
            SIDEWAYS. WROUGHT IRON PATIO FURNITURE BLOWN
            ACROSS THE YARD. ESTIMATED 60 MPH WINDS.

&&
Special weather statement, Aug 14, 10:48 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1048 PM EDT SUN AUG 14 2011

SCZ015-016-021-022-150345-
CHESTERFIELD-FAIRFIELD-KERSHAW-LANCASTER-
1048 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
FAIRFIELD...KERSHAW AND LANCASTER COUNTIES THROUGH 1145 PM EDT...

AT 1047 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES SOUTHWEST OF IRWIN...MOVING EAST AT 25
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...HEATH SPRINGS...IRWIN...KERSHAW...LANCASTER AND PAGELAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3481 8030 3432 8039 3453 8111 3456 8108
      3455 8102 3455 8088 3464 8090 3468 8089
      3470 8086 3475 8088 3480 8088
TIME...MOT...LOC 0248Z 285DEG 23KT 3459 8088

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 10:48 PM EDTSpecial Weather StatementCAELancaster57 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.